Iowa, 2025

Flash Flood and Damaging Wind in Iowa, August 6 to 7, 2025

August 6 to 7, 2025 · NWS DMX · 9 events in 4 counties and zones

Iowa was on the edge of a deep thermal ridge. Several weak embedded waves moved across, aiding in thunderstorms development as the interacted with the low level jet through the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was on the edge of a deep thermal ridge. Several weak embedded waves moved across, aiding in thunderstorms development as the interacted with the low level jet through the early morning. These early morning storms did remain sub severe, but produced heavy rain that continued through midday. Training storms across southern Iowa result in an area of five to seven plus inches of rain, but no flash flooding occurred there. Three plus inches of rain occurred in parts of Clarke, Decatur, and Wayne counties with culverts and secondary roads washed out in flash flooding. A single storm in southern Iowa strengthened as it was preparing to cross the border into Missouri. While it did not produce widespread severe damage, it did produce a microburst over the small town of Lineville, IA. A review of damage photos and drone footage provided by the Emergency Manager are consistent with straight line or microburst winds estimated of up to 90 mph. The damage footprint impacted outbuildings on the north end of Lineville and grain bins in south Lineville (a roughly 1 mile swath); as well as damage to trees and destruction of the fire station damage in between. The damage pattern in-town and in cornfields upstream did not reveal a focused track; instead a more erratic and fanning out pattern typical of severe straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:42 AM CST, 3 hours 12 minutes earlier. Its key messages:

  • Thunderstorms are spreading in from northwestern Iowa early this morning and will gradually weaken. A few severe storms may be possible early today, with strong winds the primary threat.
  • Additional thunderstorm chances (20-40%) are forecast at times from this afternoon into Thursday morning, but confidence in timing and location is low. There is a Marginal Risk of severe weather.
  • Warmer weather to end the week, particularly Friday when temperatures will climb into the lower 90s across much of the area and Heat Index values peaking around 100 degrees.
  • More thunderstorm chances are forecast at times from Friday night into early next week.
Area forecast discussion, Aug 6, 5:42 AM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Wed Aug 6 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Thunderstorms are spreading in from northwestern Iowa early
  this morning and will gradually weaken. A few severe storms
  may be possible early today, with strong winds the primary
  threat.

- Additional thunderstorm chances (20-40%) are forecast at times
  from this afternoon into Thursday morning, but confidence in
  timing and location is low. There is a Marginal Risk of severe
  weather.

- Warmer weather to end the week, particularly Friday when
  temperatures will climb into the lower 90s across much of the
  area and Heat Index values peaking around 100 degrees.

- More thunderstorm chances are forecast at times from Friday
  night into early next week.

&&

.UPDATE...
Issued at 219 AM CDT Wed Aug 6 2025

A complex of thunderstorms is moving from eastern South Dakota
into northwestern Iowa early this morning. The storms have been
producing gusty winds, but generally below severe thunderstorm
limits for the last few hours. CAMs have been having
considerable difficulty resolving the initialization and
evolution of this complex overnight, and as a result are of
limited value in forecasting the convective scenario for the
rest of today. This morning, instability across central Iowa is
lower and the storms should continue to weaken. However, some
showers and storms may continue to bubble up as we warm and
destabilize this afternoon, particularly if remnant outflow/cold
pool boundaries provide a focus mechanism. At the same time,
recent climatology with these early morning storm systems, as
well as the majority of prognostic model solutions and the
general synoptic pattern of weak mid-level ridging, would favor
a drier scenario for later today once the morning storms moved
out. Have maintained low/dry POPs (10-20%) from mid-afternoon
through around midnight tonight, after which it does appear
somewhat more probable that a nocturnal low-level jet will
provide sufficient forcing for convective initiation overnight
into Thursday morning and have gradually increased POPs to
30-40% by sunrise Thursday to reflect this. However, the
confidence level in any details of thunderstorm timing, area,
and strength is unusually low in this scenario. SPC has a
Marginal Risk of severe weather across all of Iowa today and
tonight, mainly for strong wind gusts, and this seems
appropriate.

&&

.DISCUSSION...
Issued at 230 PM CDT Tue Aug 5 2025

A negatively-tilted trough was pivoting across Montana today,
slowing the ascent of the upper ridge in the southwest CONUS. A
portion of its energy will be left to move around the ridge later
today, bringing some synoptic support into play for showers and
storms late tonight. The better upper level jet support will remain
in the Dakotas, so the shear is weak in our area. An MCS is
forecasted to form tonight in South Dakota along the nose of the
LLJ. It will come with a damaging wind threat, highest early on
since it will be in the favorable wind environment mentioned above.
As the jet veers overnight, it will drop SSE into the instability
axis, coming across central Iowa through the morning. The line of
storms will become cold pool dominant upon entry into the state, so
any gusts will be weaker and sporadic, hence the Marginal Risk
of severe weather.

A trough from the PNW will replace the first one, again inhibiting
the ridge and opening up the region to a series of shortwaves into
the weekend. The next of which will arrive Thursday morning, this
time with the LLJ angled right into the state. PoPs right now are
concentrated over northern Iowa which is well placed due to
uncertainty with the EML further south. The moisture axis then
focuses on the main trough to the northwest, which will close off
and negatively tilt near the USA-Canada border. The upper-level jet
will round the trough axis in the Dakotas, increasing deep-layer
shear available. The cold front will tail off into Iowa by late
Saturday night, with a chance of thunderstorms (50%). This front
will then stall nearby into next week and remain a consistent
catalyst for convection for the region for much of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 636 AM CDT Wed Aug 6 2025

Main adjustments in the short term are for the line of storms in
west central Iowa. Have seen gusts decrease in intensity with
time. TEMPO groups in KFOD and KDSM for thunderstorm impacts,
including IFR vsbys from downpours, MVFR cigs, and a wind shift
with gusts under 25kts. VFR conditions to return upon storm
passing.

Have maintained no Prob30s for OTM due to uncertainty in storm
lifespan through this morning. Have added Prob30 groups in the
north for additional storm chances after 06z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Lee
DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Aug 6, 1:49 AM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 AM CDT Wed Aug 6 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
249 AM CDT Wed Aug 6 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today

Thunderstorms will affect the area at times today, with the
highest chances across the western half of Iowa. A few storms
could be strong to severe, with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Tonight through Tuesday

Slight chances of thunderstorms will linger into Thursday, with
gusty winds still possible.

Additional thunderstorm chances are forecast over the weekend and
into early next week. Any severe weather threat during that time
will be assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Special weather statement, Aug 6, 3:57 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
457 AM CDT Wed Aug 6 2025

IAZ023-033-034-044>046-057-058-061130-
Guthrie IA-Audubon IA-Calhoun IA-Sac IA-Greene IA-Pocahontas IA-
Carroll IA-Crawford IA-
457 AM CDT Wed Aug 6 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GREENE...NORTHWESTERN
GUTHRIE...SOUTHERN POCAHONTAS...NORTHERN AUDUBON...SAC...CALHOUN...
CRAWFORD AND CARROLL COUNTIES THROUGH 630 AM CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pocahontas to near Odebolt to 5 miles east
of Mapleton. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carroll, Denison, Jefferson, Sac City, Audubon, Pocahontas, Rockwell
City, Lake City, Manson, Manning, Coon Rapids, Glidden, Lake View,
Odebolt, Black Hawk Lake, North Twin Lake, South Twin Lake,
Schleswig, Wall Lake, and Manilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4273 9492 4281 9466
      4259 9444 4247 9444 4246 9440 4221 9440
      4221 9434 4201 9430 4170 9473 4161 9509
      4186 9510 4187 9567
TIME...MOT...LOC 0956Z 330DEG 24KT 4270 9469 4230 9519 4215 9569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 6, 6:50 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
750 AM CDT Wed Aug 6 2025

IAZ004>007-015>017-023>026-061500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond,
and Hampton
750 AM CDT Wed Aug 6 2025

...Period of Gusty Winds This Morning...

WHAT...Gusty south to southeast winds, with gusts of 40 to 55 mph,
are possible on the backside of the ending precipitation this
morning.

WHERE...Portions of north central Iowa.

WHEN...Through 10 am.

IMPACTS...Unsecured outdoor objects may be blown
around and smaller tree branches may break.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...Use extra caution when
driving, especially if operating a high profile vehicles.

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Appanoose

When
August 6, 8:54 AM CST to August 7, 8:54 AM CST
Where
Appanoose County, 0.87 mi NW of Centerville
Reported by
Public
Coordinates
40.740, -92.880

A 24 hour rain total of 4.8 inches.

Heavy Rain, Decatur

When
August 6, 9:30 AM CST to August 7, 9:30 AM CST
Where
Decatur County, 4.43 mi NNW of Leon
Reported by
Public
Coordinates
40.790, -93.760

Event total rainfall of 3.07 inches from personal weather station.

Heavy Rain, Appanoose

When
August 7, 2:30 AM CST to 6:40 AM CST
Where
Appanoose County, 1.25 mi WNW of Sharon
Reported by
Emergency Manager
Coordinates
40.740, -92.720

Highway 2 closed 5 miles east of Centerville near mile markers 178 and 179 due to water over the road. This is a known local trouble spot that typical ponds to 6 to 8 inches on the roadway.

Heavy Rain, Appanoose

When
August 7, 2:30 AM CST to 10:58 AM CST
Where
Appanoose County, 0.69 mi N of Brazil
Reported by
Broadcast Media
Coordinates
40.760, -92.950

Report of 6.9 inches of rain. Heaviest rain ended, but light rain continued at time of report.

Heavy Rain, Appanoose

When
August 7, 2:30 AM CST to 11:40 AM CST
Where
Appanoose County, 0.87 mi SE of Forbush
Reported by
Public
Coordinates
40.760, -92.860

Event total precipitation of 5.34 inches from personal weather station.

Heavy Rain, Appanoose

When
August 7, 2:30 AM CST to 7:30 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Trained spotter measured 7.3 inches by 8:30 am LT with rain ongoing.

Heavy Rain, Clarke

When
August 7, 5:00 AM CST to 9:19 AM CST
Where
Clarke County, 1.56 mi E of Osceola
Reported by
Public
Coordinates
41.030, -93.750

Event total rainfall of 3.3 inches from personal weather station.

Thunderstorm Wind, Wayne

When
August 7, 7:58 AM CST
Where
Wayne County, 0.69 mi N of Lineville
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.590, -93.520

Damage to tin buildings in town. Trailers shifted on foundation. Tree limbs down and some trees uprooted. Delayed report, time estimated from radar.

Flash Flood, Clarke

When
August 7, 8:45 AM CST to 12:00 PM CST
Where
Clarke County, 4.95 mi NNE of Weldon to 4.68 mi NNE of Weldon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.970, -93.710

Delayed report. Water over roadways and culverts being washed out SE of Osceola.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294462, 1294463, 1294461, 1294464, 1294465, 1294467, 1294468, 1294459, 1294469.